Health After 50
Could Medication Be Causing Your Vision Problems?
Many popular drugs can cause side effects, such as blurred vision, light sensitivity or excessive tearing. Here are seven common culprits.
Vision problems can be an unwanted side effect of many different medications. Most of these drugs will cause only temporary visual disturbances -- such as blurred or double vision, dry eyes, excessive tearing, puffy eyelids, sensitivity to light, seeing a yellow or blue tinge or a change in eye color -- that disappear with time or once the medication is discontinued. However, long-term use of some medications may result in more serious vision disorders.
Always consider drug side effects when visual symptoms develop, and be sure to tell your ophthalmologist or optometrist about all medications you are taking. Regular use of any drug associated with serious vision disorders merits periodic monitoring of the eyes. Listed below are some of the most common drugs associated with vision problems.
- Antiarrhythmia drugs, such as amiodarone (Cordarone) and digoxin (Lanoxin), are used to treat abnormal heart rhythms and may cause visual disturbances such as blurred vision, yellow vision or blue-green halos around objects.
- Antimalarial drugs, such as chloroquine (Aralen) and hydroxychloroquine (Plaquenil), are used not only for malaria, but also for rheumatoid arthritis and lupus. They may cause visual disturbances such as blurred vision, and prolonged therapy may lead to irreversible retinopathy.
- Corticosteroids, such as prednisone may lead to glaucoma or cataracts. Oral treatments (commonly used for arthritis) are linked to cataracts, while the inhaled versions used to treat asthma are associated with both cataracts and glaucoma.
- Erectile dysfunction drugs, like sildenafil (Viagra), tadalafil (Cialis) and vardenafil (Levitra), can temporarily cause objects to have a blue tinge to them, blurred vision and sensitivity to light.
- Phenothiazines, like chlorpromazine and thioridazine, are used to treat schizophrenia and other conditions. These drugs may lead to blurred vision, changes in color vision and difficulty seeing at night.
- Tamoxifen, which is used to reduce the risk of breast cancer recurrences, may lead to blurred vision, changes to the retina and cornea and cataracts.
- Tamsulosin (Flomax), an alpha blocker commonly prescribed for the treatment of benign prostatic hyperplasia, has been associated with intraoperative floppy iris syndrome (IFIS). In the condition, the pupil can suddenly constrict during surgery, leading to potentially serious complications during the operation. However, if your surgeon knows before surgery that you're taking tamsulosin, he or she can alter the sugical technique to avoid IFIS.
Posted in Vision on September 12, 2006
Reviewed June 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Health After 50 Disclaimer
Would you like us to inform you when we post new Vision Health Alerts?
Health After 50 Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Scientific American Health After 50 or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Health After 50?